Alert archive / Illinois / Frost Advisories in 2014

Frost Advisory 1, NWS Lincoln, IL

May 16, 201415 counties in Illinois

NWS Lincoln, IL issued this frost advisory at May 16, 2014, 3:10 PM CDT for 15 counties in Illinois. It took effect at May 17, 2014, 3:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 16, 2014, 3:10 PM CDT (20:10 UTC)
In effect from
May 17, 2014, 3:00 AM CDT
Expired
May 17, 2014, 7:00 AM CDT
In force
4 hr
Issued by
NWS Lincoln, IL

Counties Cass County, IL, Fulton County, IL, Knox County, IL, Logan County, IL, Marshall County, IL, Mason County, IL, Menard County, IL, Morgan County, IL, Peoria County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WWUS73 KILX 162010
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT FRI MAY 16 2014

...AREAS OF FROST LATE TONIGHT INTO EARLY SATURDAY MORNING...

ILZ027>031-036-037-040>042-047>051-170400-
/O.NEW.KILX.FR.Y.0001.140517T0800Z-140517T1200Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-SCHUYLER-
MASON-LOGAN-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...HAVANA...LINCOLN...
JACKSONVILLE...SPRINGFIELD
310 PM CDT FRI MAY 16 2014

...FROST ADVISORY IN EFFECT FROM 3 AM TO 7 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 7 AM CDT SATURDAY. 

* TEMPERATURE...DROPPING INTO THE MID 30S WITH A FEW LOCATIONS
  SEEING A BRIEF PERIOD WHERE THE MERCURY MAY DIP DOWN INTO THE
  LOWER 30S. 

* IMPACTS...FROST COULD DAMAGE OR KILL SENSITIVE YOUNG PLANTS AND
  VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. THOSE WITH AGRICULTURAL 
INTERESTS IN OR CLOSE TO THE ADVISORY AREA SHOULD PROTECT TENDER
YOUNG VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE BROUGHT INSIDE AWAY FROM THE COLD. 

&&

$$

SMITH
3 follow-up statements
093 
WWUS73 KILX 170218
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
918 PM CDT FRI MAY 16 2014

ILZ027>031-036-037-040>042-047>051-171000-
/O.CON.KILX.FR.Y.0001.140517T0800Z-140517T1200Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-SCHUYLER-
MASON-LOGAN-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...HAVANA...LINCOLN...
JACKSONVILLE...SPRINGFIELD
918 PM CDT FRI MAY 16 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 7 AM CDT
SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 7 AM CDT
SATURDAY. 

* TEMPERATURE...DROPPING INTO THE MID 30S WITH A FEW LOCATIONS 
  SEEING A BRIEF PERIOD WHERE THE MERCURY MAY DIP DOWN INTO THE 
  LOWER 30S. 

* IMPACTS...FROST COULD DAMAGE OR KILL SENSITIVE YOUNG PLANTS 
  AND VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. THOSE WITH AGRICULTURAL
INTERESTS IN OR CLOSE TO THE ADVISORY AREA SHOULD PROTECT TENDER
YOUNG VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$


BAK
723 
WWUS73 KILX 170818
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
318 AM CDT SAT MAY 17 2014

ILZ027>031-036-037-040>042-047>051-171200-
/O.CON.KILX.FR.Y.0001.000000T0000Z-140517T1200Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-SCHUYLER-
MASON-LOGAN-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...HAVANA...LINCOLN...
JACKSONVILLE...SPRINGFIELD
318 AM CDT SAT MAY 17 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING. 

* TEMPERATURE...LOW TEMPERATURES EARLY THIS MORNING WILL DROP INTO
  THE MIDDLE TO UPPER 30S...POSSIBLY PRODUCING SOME PATCHY FROST
  IN FAVORED RURAL AND LOW-LYING AREAS. 

* IMPACTS...ANY FROST THAT DEVELOPS COULD DAMAGE OR KILL
  SENSITIVE YOUNG PLANTS AND VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. THOSE WITH AGRICULTURAL
INTERESTS IN OR CLOSE TO THE ADVISORY AREA SHOULD PROTECT TENDER
YOUNG VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
178 
WWUS73 KILX 171158
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
658 AM CDT SAT MAY 17 2014

ILZ027>031-036-037-040>042-047>051-171300-
/O.EXP.KILX.FR.Y.0001.000000T0000Z-140517T1200Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-SCHUYLER-
MASON-LOGAN-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...HAVANA...LINCOLN...
JACKSONVILLE...SPRINGFIELD
658 AM CDT SAT MAY 17 2014

...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

FROST DEVELOPED IN PARTS OF CENTRAL AND WEST CENTRAL ILLINOIS THIS
MORNING. HOWEVER...TEMPERATURES RISING THROUGH THE UPPER 30S AND
LOWER 40S WILL BRING AN END TO THE FROST.

$$


MILLER

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this frost advisory went out at May 16, 2:47 PM CDT, 23 minutes earlier.

Area forecast discussion, May 16, 2:47 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
247 PM CDT Fri May 16 2014

.DISCUSSION...
ISSUED 230 PM CDT Fri May 16 2014

The threat for frost will be the main forecast concern through
dawn Saturday morning, and then again possibly Sunday morning
as the deep and very slow upper low finally begins to loosen
its grip on our area later this weekend.

SHORT TERM...Tonight through Monday

Unseasonably cool weather to hold over our area through Saturday
before we see a moderating trend set in Sunday which should last
through the middle of next week. Frost is the main forecast concern
for tonight as the cold upper vortex slowly reforms to our north
later tonight into Saturday. This is the same upper low which
brought snow to areas to our north this morning along with small
hail and cold air funnels to parts of our area late this morning
into this afternoon. Temperatures at 500 mb this morning were
-31C at DVN and combine that with any type of daytime heating
helped to produce the scattered showers...which we will carry into
the middle of the evening with the threat decreasing after sunset.

After that, the main challenge will be with the cloud cover and
how quickly, if at all, the clouds clear out late tonight. Many of
the forecast soundings were a bit more pessimistic with respect to
the decrease of moisture at around 850 mb late tonight. Based on
the current visble satellite trends this afternoon, feel we should
see enough clearing late tonight into Saturday morning along with
very light winds to bring about a brief period where temperatures
will drop into the middle 30s, especially in locations west of
I-55, with patchy frost mentioned overnight in areas further east.
As a result, will issue a Frost Advisory for areas roughly along
and west of a Springfield to El Paso line from 300 am until 700 am
CDT. Surface high pressure will then build over the area on
Saturday as the upper low moves away from the Midwest, but models
still indicate enough cold air aloft to interacti with daytime
heating to bring about a continuation of the low chance POPs
especially during the afternoon.

High pressure will hold to our east with the ridge axis extending
across central Illinois Saturday night into Sunday morning bringing
another chilly morning. Guidance values suggeste upper 30s to lower
40s by Sunday morning but the overall surface pattern looks more
favorable for lower temps compared to tonight as most of low-mid
moisture will be gone by that time and the surface ridge will be
right across our area. Will edge the temps down a few degrees compared
to guidance Sunday morning. Quiet weather to hold across the Midwest
Sunday afternoon through Monday as the surface ridge axis shifts away
from our area resulting in weak return flow Sunday night into Monday
with the more favorable area of 850 mb theta-e advection and moisture
return/low level jet orientation pointing to areas west of the
Mississippi River for early morning convection.

LONG TERM...Tuesday through Friday

Warming trend will be well underway on Tuesday as upper level ridging
builds at 500 mb. A shortwave trof and attendant cold front will
be shifting east and south across the upper Great Lakes late Tuesday
into Wednesday. This will bring a cold front into at least our
northern areas on Wednesday increasing the chances for showers and
thunderstorms. Highest POPs will be in the Wednesday night through
Thursday night time frame when the southward moving frontal boundary
is forecast across our area. Latest ECMWF is a bit more aggressive
with the push to the south of the front Thursday night into Friday
which would put an end to the rain chances and bring in slightly
cooler weather for the end of next week. With the 00z runs, there
was some question as to frontal placement as the buondary becomes a
bit more parallel to the upper flow, but with the latest 12z trends,
there is enough of a consensus now to keep POPs out of our area for
Friday for now.

Smith
&&

.AVIATION...
ISSUED 1249 PM CDT Fri May 16 2014
Problematic forecast for today. Upper low in place and plenty of
cooler air and shower activity. Upper low should be moving out to
the east in the next 8 to 10 hours... but any slower and the llvl
moisture will get trapped in the boundary layer when the sun
drops. Forecast very dependent on the speed of the low out of the
region and confidence is very low. Overnight clearing will lend
itself to fog potential in the morning and have trended the
forecast in that direction. Largely MVFR for the next 6 hours,
with spotty IFR for PIA and possibly BMI. Improving as the evening
progresses.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY from 3 AM to 7 AM CDT Saturday FOR ILZ027>031-036-
037-040>042-047>051.
&&
Hazardous weather outlook, May 16, 3:09 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT FRI MAY 16 2014

ILZ027>031-036-037-040>042-047>051-171100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
309 PM CDT FRI MAY 16 2014

...FROST ADVISORY IN EFFECT FROM 3 AM TO 7 AM CDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CLEARING SKIES EXPECTED TONIGHT AND UNSEASONABLY COLD TEMPERATURES
AS LOWS DIP INTO THE MID TO UPPER 30S. FROST WILL BE A MAJOR
CONCERN IN THE EARLY MORNING HOURS AND AFTER MIDNIGHT. TENDER
VEGETATION SHOULD BE BROUGHT INSIDE OR COVERED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO RETURN TO PARTS OF CENTRAL ILLINOIS
FOR WEDNESDAY AND THURSDAY AS A WEATHER SYSTEM MOVES INTO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-043>046-052>057-061>063-171100-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
MACON-MCLEAN-MOULTRIE-PIATT-SHELBY-VERMILION-
309 PM CDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CLEARING SKIES TONIGHT AND UNSEASONABLY COLD TEMPERATURES WILL
CREATE BORDERLINE FROST CONDITIONS. THOUGH OVERNIGHT TEMPERATURES
ARE EXPECTED IN THE UPPER 30S...TEMPERATURES AT GROUND LEVEL COULD
BE A COUPLE DEGREES COOLER. TENDER VEGETATION SHOULD BE BROUGHT
INSIDE OR COVERED TONIGHT.

AN UPPER LEVEL DISTURBANCE OVER CENTRAL ILLINOIS WILL CREATE A
FAVORABLE ENVIRONMENT FOR COLD AIR FUNNELS THROUGH EARLY THIS
EVENING. COLD AIR FUNNELS ARE NORMALLY NOT ASSOCIATED WITH
THUNDERSTORMS. BECAUSE OF THE COLD AIR ALOFT...THESE SHOWERS WILL
ALSO HAVE THE POTENTIAL TO PRODUCE VERY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO RETURN TO PARTS OF CENTRAL ILLINOIS
FOR WEDNESDAY AND THURSDAY AS A WEATHER SYSTEM MOVES INTO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ066>068-071>073-171100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
309 PM CDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE OVER CENTRAL ILLINOIS WILL CREATE A
FAVORABLE ENVIRONMENT FOR COLD AIR FUNNELS THROUGH EARLY THIS
EVENING. COLD AIR FUNNELS ARE NORMALLY NOT ASSOCIATED WITH
THUNDERSTORMS. BECAUSE OF THE COLD AIR ALOFT...THE SHOWERS OVER
THE MIDWEST WILL ALSO HAVE THE POTENTIAL TO PRODUCE VERY SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE LITTLE WABASH AT CLAY CITY AND THE EMBARRAS RIVER AT
LAWRENCEVILLE WILL REMAIN IN FLOOD FOR THE NEXT COUPLE DAYS.

THUNDERSTORMS ARE EXPECTED TO RETURN TO PARTS OF CENTRAL ILLINOIS
FOR WEDNESDAY AND THURSDAY AS A WEATHER SYSTEM MOVES INTO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

Nearby

Frost Advisories in Illinois, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.